News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Infections Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Infections Answers List

Forum Name: Fungal infections

Question: Red rash on thigh and in the groin area


 JackReal - Wed Dec 06, 2006 10:10 am

Hi

I'm a 44 year old male and here is my problem. In August, I had oral sex with a women. After a couple of days, my penis started feeling itchy and had red spots on it. I took an appointment for STD verification that was scheduled for the end of September. By the time I got to my appointment, the symptoms were gone except for small red spots on the thigh. The doctor said it was nothing and gave me Zithromax just for prevention. One week after, I ended up with a red rash on the thigh. One month ago, I saw a physician who told me it was fungus and gave me Loprox. It didn't help so I tried Nizoral and Lotrimin and it's still not working. It's progressing pretty fast in the groin area and nothing seems to work. Can Micatin or Nystatin make the difference ? Is it Tinea or Candida infection ? When should I consider systemic treatments ?

Thanks,

Jack Real.
 Dr. Safaa Mahmoud - Wed Dec 06, 2006 12:57 pm

User avatar Hello,

Direct clinical examination is essential for the diagnosis in cases like yours.

These lesions could be due to one of the following causes:

- Friction and fungus are very likely to be the causes of these symptoms since it occurs in an area where skin rubbing against skin is highly frequent.
Skin rubbing against skin generates heat and sweat, they in turn lead to , redness and , painful Itchy patches.
Obese and active people are more susceptible.
The Itch may progress into inflammation and becomes more complicated.
If caused by fungus, the Itch and redness will be more gradually. In such cases, the patches of scaly skin will have defined, ring-like borders—hence the medical name Tinea cruris, or ringworm of the groin. Fungus-caused jock Itch predominates in the summer.

These lesions give also similar picture but less likely to be the cause according to your description.

- Genital candidiasis another type of fugal infection that causes itchy rash on the penis. They are normal pathogens in our bodies and are activated when the immune system is lowered e.g. during stress, when on antibiotics, DM etc.
and rarely through sexual intercourse.
Microscopic examination of tissue scrap from lesions help in the diagnosis for these types of fungal infections.

Treatment of fungal infection may require about 4 weeks of regular local anti fungal measures to clean these lesions. Oral -systemic- therapy is indicated by dermatologists for resistant disseminated cases( immunocompromised also) under close observation for side effects.

- Less likely your symptoms to be due to Herpes simplex, which is one of the sexually transmitted disease. Genital herpes is a very common disease caused by Herpes virus type2.
It spread by direct contact.
It results in small, very painful blisters (fluid is inside the lesion)on the penis
and anus in men,
genital irritation, itching, and discharge,
swelling, reddening, or a feeling of pressure in the groin.
The sores turns into crust, that scab
and heal in about 3 weeks
 JackReal - Wed Dec 06, 2006 2:22 pm

Hi Safaa

Thanks for the answer. I also thought about Herpes at the beginning but It is unlikely. Is it possible that I had a mild case of genital candidiasis in August, got rid of it while waiting for the STD examination and then, when I took Zithromax, it lowered my immune system and the infection got back to the thigh as cadidiasis fungus ? I don't understand why after 4 weeks of anti fungal treatment, the situation has not improved and even got worst. Maybe it's not fungus or maybe I have problems with my immune system. I have an appointment with the dermatologist on Dec 10th, I will keep you informed.

Thanks again for the answer.

/Jack Real
 Dr. Safaa Mahmoud - Wed Dec 06, 2006 4:25 pm

User avatar Hello,

It is known that fungal infections may need long time to heal completely so it is always advisable to continue treatment if there is improvement for weeks till they heal completely, which is usually 4 weeks. Of course if the lesions get worse on treatment, reconsidering the diagnosis and treatment policy should be done.

Please keep us updated.
 JackReal - Tue Dec 12, 2006 10:49 am

Hi

An update on the situation. On Wednesday night (Dec 6th), I started to use Nystatin and things really improved which lead me to think that it was candidiasis. On Dec10th, I saw the dermatologist and she confirmed that it was cadida mobila. She said that after 2 weeks of Nystatin, it should be gone.

Thanks again for the support.

Jack Real.
 Dr. Safaa Mahmoud - Tue Dec 12, 2006 1:11 pm

User avatar Hello,

Thanks for keeping us updated.
Congratulations and best regards.
 cassie99 - Sat Jan 06, 2007 8:30 pm

I am currently on estrogen/ME-TEST HS and that is all. I am female 53 years of age. Complete Hysterectomy, appendex, hernia, and tonsils, these are my surgeries.

Now, I am currently on the Low-Carb diet and I have a vulvar discharge (not cheesy, clear and light) and have a rash where the wipe ends after urinating in the hair line and right inside that area. No pain, increase in urination is all. The rash is very itchy and no blisters, just red marks. Can you help with this? I haven't had any sexual contact since September and this has been going on for about a month went to the doctor and he gave me amoxicillin 500 mg and a diflucan pill. It helped the discharge somewhat but not the itching. Can this be related to too much protein?
 cassie99 - Sat Jan 06, 2007 8:31 pm

Oh by the way, I forgot to mention I have been using lamsil and lotrimin and it stops the itch for a short time but hasn't made it go away.
 JackReal - Fri Jan 26, 2007 10:40 am

Hi

An update on my situation. I used Nystatin for 2 weeks and although things imporved, I still had fungus remaining. I booked another appointment with the same dermatologist for January 15th but it was cancelled because she was sick. I booked an appointment with another dermatologist for January 23rd and he gave me a prescription for a mix of 60mg of Loprox and .6mg of hydro-cortizone. I've been using that for 2 days and things are improving again. He said it should be gone in 4-5 weeks and if not to see him again.

I used a 1% Loprox cream in November and it didn't work but I guess now I'm using a 100% Loprox lotion with a bit of hydro-cortizone.

BTW: Because I thought my fungus problem was due to a weak immune system, on January 5th I went for a full STD check (HIV, Hepatitis B & C, etc) and I have nothing so that a good news.

/Jack Real

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here